A Case Report of Acute Myeloid Leukemia in a Patient Treated with Pembrolizumab
We report the case of a 68-year old male who presented with worsening epigastric pain and complaints of early satiety. CT abdomen indicated widespread hepatic metastatic disease. The primary malignancy was diagnosed as unresectable cholangiocarcinoma. The patient underwent various conventional chemotherapy and localized radiotherapy, all of which proved ineffective in reducing disease burden. Checkpoint inhibitor pembrolizumab (Keytruda®) was eventually administered. While treatment was effective in decreasing disease burden, fourteen months into treatment with the anti-PD-1 therapy, signs of bone marrow insufficiency became apparent. Bone marrow biopsy revealed leukemic blast cells leading to a suspicion of therapy-related Acute Myeloid Leukemia (AML). We suspect pembrolizumab resulted in the development of leukemia, recognizing this patient received various chemotherapy agents, but only one dose of a drug irinotecan that is known to be associated with therapy-induced AML, In this case report, we suspect AML developed as an adverse event related to immunotherapy.